Georgia, 2013

Flash Flooding in Georgia, July 12, 2013

July 12, 2013 · NWS CAE · 2 events in 2 counties and zones

Slow moving thunderstorms produced 2 to 4 inches of rain in two hours over portions of Columbia and Richmond counties causing streams to come out of their banks and flooding areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Slow moving thunderstorms produced 2 to 4 inches of rain in two hours over portions of Columbia and Richmond counties causing streams to come out of their banks and flooding areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 12, 2:45 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 2:45 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT FRI JUL 12 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE COAST WILL CONTINUE TO CIRCULATE
VERY MOIST AIR INTO THE FORECAST AREA AHEAD OF A COLD FRONT
APPROACHING FROM THE NORTHWEST. THIS FRONT WILL STALL NEAR THE
AREA TODAY THROUGH SATURDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
WIDESPREAD SHOWERS ALONG WITH A FEW THUNDERSTORMS THIS MORNING.
WITH GROUND SATURATED AND MORE HEAVY RAIN POSSIBLE...HAVE EXTENDED
THE FLASH FLOOD WATCH THROUGH NOON TODAY. LOW TEMPERATURES THIS
MORNING STILL IN THE LOWER 70S. NOT SURE IF FLASH FLOOD WATCH WILL
BE NEEDED THIS AFTERNOON BUT RAIN CHANCES WILL DROP FROM 80-100
PERCENT THIS MORNING TO 50-60 PERCENT THIS AFTERNOON.

&&

.SHORT TERM /NOON TODAY THROUGH SATURDAY NIGHT/...
WITH PLENTY OF MOISTURE AVAILABLE...CONVERGENCE AHEAD OF THE
APPROACHING COLD FRONT AND A DEEPENING UPPER-LEVEL TROUGH
SUPPORTS NUMEROUS SHOWERS AND THUNDERSTORMS TO ONCE AGAIN DEVELOP.
WILL CONTINUE TO MONITOR FLASH FLOOD THREAT FOR THIS AFTERNOON.
OTHERWISE...HIGH PRECIPITABLE WATER INDICATES A CONTINUED THREAT
OF EXCESSIVE RAIN AND WITH SLOW MOVING STORMS...URBAN AND SMALL
STREAM FLOODING WILL CONTINUE TO BE LIKELY IN THE AFFECTED AREAS.
THE MODELS SHOW THE FRONT STALLING JUST EAST OF THE FORECAST AREA.
THE TREND OF AFTERNOON THROUGH EVENING THUNDERSTORMS CONTINUES.
TEMPERATURES WILL STAY MAINLY HIGHS IN THE 80S AND LOWS IN THE LOW
70S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE THE UPPER TROUGHING BEGINNING TO SHIFT WESTWARD
BY SUNDAY WITH THE UPPER HIGH NORTH OF THE AREA BECOMING MORE
DOMINATE EARLY NEXT WEEK. WHILE THIS SHOULD RESULT IN A DECREASE
IN PRECIPITABLE WATER AND A DECREASE IN CHANCE OF SHOWERS AND
THUNDERSTORMS...THERE STILL WILL BE A CHANCE OF AFTERNOON
PRECIPITATION INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED TO
BE CLOSER TO NORMAL WITH HIGHS AROUND 90 AND LOWS IN THE LOWER
70S.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND ISOLATED THUNDERSTORM COVERAGE ACROSS THE CWA APPEARS TO
BE GRADUALLY DIMINISHING THIS MORNING. MOST SITES CURRENTLY
EXPERIENCING RAINFALL ALONG WITH SOME RESTRICTIONS TO VSBY/CEILINGS
WITH IFR/MVFR CONDITIONS. EXPECT THESE CONDITIONS TO CONTINUE
THROUGH THE EARLY MORNING HOURS.

HAVE INCLUDED IFR/MVFR CONDITIONS IN FOG AND STRATUS DURING THE
EARLY MORNING HOURS WITH CONDITIONS RETURNING TO VFR WITH SUNRISE
AND ONSET OF MIXING. CONVECTION WILL AGAIN BE POSSIBLE LATE IN THE
TAF PERIOD...HOWEVER CONFIDENCE ON TIMING/LOCATION IS CURRENTLY TOO
LOW TO INCLUDE IN TAFS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
LATE NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR GAZ040-063>065-077.
&&
Hazardous weather outlook, Jul 12, 3:22 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
422 AM EDT FRI JUL 12 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
422 AM EDT FRI JUL 12 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

MORE HEAVY RAIN IS POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 11, 11:23 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1223 AM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     FLASH FLOOD      5 NNW SEIGLING          33.11N 81.34W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED HIGHWAY 278 FLOODED NEAR THE
            ALLENDALE COUNTY LINE JUST SOUTH OF KLINE.

1155 PM     FLASH FLOOD      2 ENE KLINE             33.13N 81.32W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED FLOODING AT THE INTERSECTION OF
            EQUINE ROAD AND BIG FORK ROAD.

1155 PM     FLASH FLOOD      5 WNW DENMARK           33.35N 81.22W
07/11/2013                   BARNWELL           SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED PORTIONS OF HIGHWAY 78 TOWARDS
            BAMBERG FLOODED.

1155 PM     FLASH FLOOD      3 WNW BAMBERG           33.31N 81.09W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED PORTIONS OF HIGHWAY 78 BETWEEN
            DENMARK AND BAMBERG CLOSED DUE TO FLOODING.

1155 PM     FLASH FLOOD      1 WSW BAMBERG           33.29N 81.04W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED CAPERNAUM ROAD CLOSED DUE TO
            FLOODING NEAR BAMBERG.

1155 PM     FLASH FLOOD      2 WNW BAMBERG           33.31N 81.06W
07/11/2013                   BAMBERG            SC   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED FLOODING ALONG FIRE TOWER ROAD
            NEAR BAMBERG.

&&

VAUGHAN
Local storm report, Jul 12, 12:13 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
113 AM EDT FRI JUL 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     FLASH FLOOD      5 SE BROOKDALE          33.46N 80.77W
07/12/2013                   ORANGEBURG         SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED ROADWAY FLOODED AT HIGHWAY 301
            AND LAFRANCE DRIVE.

&&

VAUGHAN

The radar

The Columbia radar (KCAE), 101 km away, was scanning. The volume nearest the first event began at 09:19 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Columbia

When
July 12, 4:20 AM EST to 5:30 AM EST
Where
Columbia County, Martinez to 0.96 mi N of Martinez
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.520, -82.080

EM reported streams out of their banks flooding neighborhoods in the Martinez area.

Flash Flood, Richmond

When
July 12, 4:40 AM EST to 5:30 AM EST
Where
Richmond County, 4.89 mi NW of Ft Gordon to 5.26 mi NW of Ft Gordon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.430, -82.190

County Dispatch reported flooding along the 3000 block of Gordon Highway closing the road the road near the train tracks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452538, 452537.